Alert archive / Arizona / Flash Flood Warnings in 2019
Flash Flood Warning 15, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Aug 9, 2019, 3:21 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2019, 3:21 PM MST (22:21 UTC)
- Expired
- Aug 9, 2019, 6:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 114 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 686 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 1718 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
818
WGUS55 KTWC 092221
FFWTWC
AZC003-100115-
/O.NEW.KTWC.FF.W.0015.190809T2221Z-190810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
321 PM MST Fri Aug 9 2019
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Southeastern Cochise County in southeastern Arizona...
* Until 615 PM MST.
* At 320 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. In
excess of two inches of rain have already fallen. Flash flooding
is expected to begin shortly.
* Some locations that will experience flooding include...
Rucker Canyon.
This includes Route 181 between mile markers 42 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
&&
LAT...LON 3186 10930 3181 10926 3161 10929 3150 10960
3163 10966 3190 10964
$$
Cerniglia/Boyle1 follow-up statement
678
WGUS75 KTWC 092350
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
450 PM MST Fri Aug 9 2019
AZC003-100115-
/O.CON.KTWC.FF.W.0015.000000T0000Z-190810T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
450 PM MST Fri Aug 9 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MST FOR
SOUTHEASTERN COCHISE COUNTY...
At 444 PM MST, heavy rain has ended, but light to moderate rain
showers will continue. Two to four inches of rain have already
fallen and flash flooding will continue. Persons should be extremely
cautious of washes exiting the western portions of the Chiricahua
Mountains through the evening. Many washes will likely see flows and
rapid rises as the water from heavy rain works its way into the
lowlands.
Some locations that will experience flooding include...
Rucker Canyon.
This includes Route 181 between mile markers 42 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.
&&
LAT...LON 3186 10930 3181 10926 3161 10929 3150 10960
3163 10966 3190 10964
$$
JRMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 2:47 PM MST, 34 minutes earlier.
Area forecast discussion, Aug 9, 2:47 PM MST, 34 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 247 PM MST Fri Aug 9 2019 .SYNOPSIS...Abundant moisture will remain in place through the weekend with a weather system moving north across the area Saturday. This combination will bring occasional thunderstorms to the area with an elevated risk of flash Flooding anytime from late tonight through Sunday night. Scattered thunderstorms are again expected Sunday mainly east of Tucson. Drier and hotter weather is forecast for much of next week. && .DISCUSSION...Skies have cleared over the area with thunderstorms developing to the south much as expected this afternoon. With plenty of moisture available there is a small threat for locally heavy rains. This activity should die down this evening. Then attention turns to the easterly wave that is moving up the back side of the upper ridge that will bring about some interesting weather this weekend. Plenty of moisture will be in place with PWs in excess of 1.5 generally late tonight through Saturday. As that wave slowly drifts north through tonight through Saturday it will be the force triggering convection over the area. With the forcing and moisture, some of the thunderstorms are likely to produce excessive rains that could lead to flash flooding. This is not a widespread steady rain event, rather scattered to numerous thunderstorms from early Saturday morning into Saturday night. Most thunderstorms will be good rainers and some slow movers our overly frisky ones could produce strong winds and flooding rains, especially if the same area gets hit more than once. Considering the forcing, the flood threat will not be just confined to the daytime periods as scattered nighttime convection is possible. While we occasionally get local flash flooding on a monsoon day, the watch is issued when the threat is elevated "above normal" over a significant area. Given the inconsistencies in the models, pin pointing areas of highest threat within the watch areas is challenging, especially with convection. However, at this time it looks like the enhanced risk will start near the southern border up to Tucson during the early morning (pre-dawn) hours, then move north through the day to encompass much of the forecast area during the daylight hours, then gradually moving north during the evening into central and northern AZ. The watch area encompasses the area and times of greatest threat at this time and that could be adjusted through the event. As a result of the precipitation and clouds temperatures will remain below normal. Sunday will be a transition day with lingering moisture but a drying SW flow developing. This pattern provides for the potential for increased shear which if thunderstorms develop, they could make use of that and be quite strong. At this time storms look to be from Tucson eastward but a lot will depend on how the next 24-36 hours pans out. High temperatures look cooler than normal once again. Then for next week we are in a drying pattern with temperatures quickly jumping above normal once again. Much the same as has happened several times in this fickle monsoon season. && .AVIATION...Valid through 10/00Z. Isolated-scattered SHRA/TSRA is expected across SE AZ into this evening with the potential for gusty outflow winds and localized MVFR CIGS/VSBYS possible, particularly along the International Border. SCT-BKN clouds 10-20K FT AGL will continue a chance of SHRA/- TSRA possible during the overnight hours as well. More widespread SHRA/TSRA is possible Friday afternoon into the weekend. Expect gusty and erratic surface winds near any TSRA with reduced visibilities possible. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...The daily cycle of mainly afternoon and evening showers and thunderstorms will continue through the forecast period with coverage becoming a bit more widespread by Friday evening into the weekend. Min RH values will rise to the 25-35 percent range by the Friday evening with continued very good to excellent RH recoveries through the weekend. Some of the storms that develop over the weekend may become severe in nature and produce strong outflows and heavy rain. A drying pattern is expected in the beginning half of next week with monsoon activity diminishing temporarily. Aside from gusty erratic winds from thunderstorm outflows, wind trends stay light and terrain driven. && .TWC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 1 AM MST Saturday through late Saturday night for AZZ502>515. && PUBLIC...Cerniglia AVIATION....Powell FIRE WEATHER...Powell Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 2:09 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 9, 2:09 PM MST | Flash Flood Watch | TWC | Cochise, Graham, Greenlee, Pima, Pinal, Santa Cruz | 39 hr |
| Aug 9, 3:57 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Aug 9, 4:06 PM MST | Special Weather Statement | TWC | Cochise | 39 min |
| Aug 9, 4:17 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.